Residents in Kindersley and the surrounding areas are being urged to watch for signs and symptoms of opioid poisoning and to take precautions after a suspected overdose death was recently reported in Kindersley. This includes obtaining Take Home Naloxone Kits, which are provided for free to individuals at risk and those who are likely to witness an overdose.
Take Home Naloxone kits, as well as training and education on overdose prevention, are available in Kindersley by contacting (text or call) Deanna at 306-460-5157 or Shawna at 306-460-5154.
Naloxone is an antidote to opioids such as fentanyl, morphine, heroin, methadone or oxycodone. When administered properly, naloxone can restore breathing and consciousness to an individual experiencing an overdose. The kits do not replace the need for immediate treatment by trained medical professionals; Naloxone acts fast and the protective effect lasts for 30 to 90 minutes, providing time for first responders to reach the patient and begin treatment.
Symptoms of an opioid overdose may include: slow or no breathing; gurgling, gasping or snoring; clammy, cool skin; and blue lips or nails. If you suspect someone has overdosed on any drug, call 9-1-1. The Good Samaritan Drug Overdose Act protects anyone who is experiencing, or anyone who is present when someone else is experiencing, a drug overdose from charges for possession of a controlled substance when they call 9-1-1 for help. More information about the Good Samaritan Drug Overdose Act is available at www.canada.ca/opioids.
Street drugs are often represented as one thing but can unknowingly contain other substances such as fentanyl. Fentanyl is an opioid that is 50 to 100 times more toxic than heroin, oxycodone or morphine. It is a prescribed painkiller that is often added to illegal drugs without people knowing. You cannot see it, smell it, or taste it.
The Saskatchewan Health Authority supports harm reduction strategies and urges those who may be using illicit drugs, in particular intravenous drugs, to not use alone and be prepared for an emergency by carrying naloxone. More information about the Take Home Naloxone program is available at www.saskatchewan.ca/opioids.